Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Goodland, KS

March 20, 2005Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Mar 20, 2005, 6:17 PM CST for Logan County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2005, 6:17 PM CST (00:17 UTC)
Expired
Mar 20, 2005, 6:45 PM CST
In force
28 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KGLD 210018
SVRGLD
KSC109-210045-
/O.NEW.KGLD.SV.W.0001.050321T0017Z-050321T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM CST SUN MAR 20 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 645 PM CST

* AT 613 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF MONUMENT...MOVING NORTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONUMENT AROUND 635 PM CST...
  OAKLEY AROUND 645 PM CST...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

QUARTER SIZED HAIL WAS OBSERVED 1 MILE NORTH OF RUSSEL SPRINGS AT 615 PM CST.

LAT...LON 3901 10120 3894 10108 3912 10080 3914 10110

$$

MCGUIRE
2 follow-up statements
000
WWUS53 KGLD 210028
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MST SUN MAR 20 2005

KSC109-210045-
/O.CON.KGLD.SV.W.0001.000000T0000Z-050321T0045Z/
LOGAN KS-
627 PM CST SUN MAR 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CST FOR LOGAN
COUNTY...

AT 623 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MONUMENT...MOVING NORTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONUMENT AROUND 630 PM CST...
  OAKLEY AROUND 645 PM CST...

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HIAL. AT 525 PM 
CST...NICKEL SIZE HAIL WAS REPORTED 5 MILES EAST OF WINONA. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3901 10120 3894 10108 3912 10080 3914 10110

$$

MCGUIRE
000
WWUS53 KGLD 210041
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MST SUN MAR 20 2005

KSC109-210051-
/O.EXP.KGLD.SV.W.0001.000000T0000Z-050321T0045Z/
LOGAN KS-
641 PM CST SUN MAR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY EXPIRES AT 645 PM
CST...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3901 10120 3894 10108 3912 10080 3914 10110

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:19 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 20, 3:19 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MST SUN MAR 20 2005

.DISCUSSION...FORECAST FOCUS HAS BEEN DETERMINING THE EXTENT AND
AMOUNT OF PRECIPITATION EXPECTED AS THE INCOMING LOW PRESSURE
SYSTEM EMERGES EAST OF THE ROCKIES EARLY TOMORROW MORNING AND
CONTINUES EAST ALONG THE KANSAS AND OKLAHOMA BORDER AND PRODUCES
WRAPAROUND PRECIPITATION THROUGH EARLY TUESDAY.

THE SURFACE FRONTAL BOUNDARY IS BEGINNING TO DETACH FROM THE
FOOTHILLS AS SEVERAL IMPULSES DRIVEN BY THE STRONG JET ACROSS THE
SOUTHWEST U.S. MOVE EAST ACROSS THE INTERMOUNTAIN REGION AND
CENTRAL ROCKIES.  AN AREA OF SHOWERS ALSO MOVED NORTH ACROSS THE
EASTERN PORTION OF THE FORECAST AREA THIS AFTERNOON AS A MID LEVEL
SHORT WAVE TROUGH WAS LIFTING NORTHEAST AHEAD OF THE MAIN INCOMING
TROUGH.

MODELS ARE CONSISTENT WITH EACH OTHER AND SHOW A HIGH DEGREE OF
CONFIDENCE BREAKING OUT PRECIPITATION ACROSS THE FORECAST AREA
EARLY IN THE WEEK. THERE IS LESS AGREEMENT BETWEEN THE ECMWF AND
GFS IN THE STRENGTH AND POSITION OF THE NEXT LOW EXPECTED TO MOVE
THROUGH THE TRI-STATE REGION MID WEEK.  HAVE GONE WITH A GFS BASED
SOLUTION AND TONED DOWN THE PRECIPITATION AMOUNTS SOMEWHAT IN THE
FAVORED UPSLOPE AREAS SINCE THE GFS TENDS TO OVER DO UPSLOPE
PRECIPITATION.

A SURFACE LOW CONSOLIDATES IN SOUTHWEST KANSAS OVERNIGHT AND
TRACKS ALONG THE KANSAS AND OKLAHOMA BORDER DURING THE DAY MONDAY
AND MONDAY NIGHT BEFORE LIFTING NORTHEAST THROUGH THE MID
MISSISSIPPI VALLEY REGION TUESDAY EVENING.  ANOTHER COUPLE OF
UPPER SHORT WAVES ARE CARRIED QUICKLY EAST BY THE JET THROUGH THE
CENTRAL ROCKIES LATE WEDNESDAY AND THURSDAY.  THIS WILL PRODUCE
ANOTHER SURFACE LOW THAT IS ALSO EXPECTED TO TRACK EAST THROUGH
THE TRI-STATE REGION WEDNESDAY NIGHT.  HAVE EXTENDED THE SLIGHT
CHANCE OF RAIN AND SNOW INTO THE DAY THURSDAY AS A RESULT.

IN THE EXTENDED PERIODS A FEW MINOR DIFFERENCES ARE SHOWING UP
BETWEEN THE ECMWF AND GFS AS A COUPLE OF SHORT WAVE TROUGHS MOVE
EAST OF THE ROCKIES THROUGH THE MIDDLE AND END OF THE WEEK BEFORE
A RIDGE BUILDS IN DURING THE END OF NEXT WEEKEND AND THE FIRST OF
NEXT WEEK.  WILL KEEP ONLY MENTION OF PRECIPITATION CONFINED TO
WEDNESDAY NIGHT AND THURSDAY AT THIS POINT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Mar 20, 5:13 AM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
413 AM MST SUN MAR 20 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
413 AM MST SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES TODAY. LOW
LEVEL MOISTURE WILL INCREASE OVER THE TRI-STATE REGION DURING THE
DAY. THE AIR MASS WILL BECOME SLIGHTLY UNSTABLE BY THE MID AFTERNOON.
A WARM FRONT WILL EXTEND FROM YUMA COLORADO TO SHARON SPRINGS KANSAS
BY 3 PM MST (4 PM CST). WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT AND THEN MOVE NORTHEAST. STORMS ARE NOT EXPECTED TO
BE SEVERE...THOUGH WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING
STRIKES WILL BE POSSIBLE. ISOLATED THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE FROM SUNSET TO MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN WILL BE WIDESPREAD MONDAY THROUGH TUESDAY MORNING. BY EARLY
TUESDAY MORNING...RAINFALL AMOUNTS WILL RANGE FROM A QUARTER OF AN
INCH OVER EASTERN COLORADO TO ONE INCH ACROSS MCCOOK NEBRASKA TO HILL
CITY KANSAS. RAIN MAY BRIEFLY CHANGE TO SNOW LATE MONDAY NIGHT AND
TUESDAY MORNING ALONG THE KANSAS/NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MENTZER

In the hours before

Local storm report, Mar 20, 6:10 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MST SUN MAR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             3 N RUSSELL SPRINGS     38.96N 101.18W
03/20/2005  0.75 INCH        LOGAN              KS   TRAINED SPOTTER

            SOFT HAIL COVERING THE GROUND LIKE SNOW

&&

MWM

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.